Alert archive / Minnesota / Wind Advisories in 2020
Wind Advisory 3, NWS Duluth, MN
NWS Duluth, MN issued this wind advisory at Sep 3, 2020, 5:59 AM CDT for 10 counties in Minnesota; 4 counties in Wisconsin. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2020, 5:59 AM CDT (10:59 UTC)
- Expired
- Sep 3, 2020, 1:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Duluth, MN
Counties Aitkin County, MN, Carlton County, MN, Cass County, MN, Cook County, MN, Crow Wing County, MN, Itasca County, MN, Koochiching County, MN, Lake County, MN, Pine County, MN, Saint Louis County, MN, Ashland County, WI, Bayfield County, WI, Douglas County, WI, Iron County, WI
The radar
The Duluth radar (KDLH), 18 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 11.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1612 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
455 WWUS73 KDLH 031059 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 559 AM CDT Thu Sep 3 2020 MNZ010>012-018>021-025-026-033>038-WIZ001>004-031800- /O.NEW.KDLH.WI.Y.0003.200903T1100Z-200903T1800Z/ Koochiching-North St. Louis-Northern Cook and Lake-North Itasca- Central St. Louis-Southern Lake-Southern Cook-North Cass- South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin- Carlton and South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron- Including the cities of International Falls, Ely, Isabella, Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker, Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, Duluth, Pine City, Hinckley, Superior, Washburn, Bayfield, Ashland, and Hurley 559 AM CDT Thu Sep 3 2020 ...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... * WHAT...West winds 15 to 20 mph with gusts up to 45 to 50 mph expected. * WHERE...Portions of northwest Wisconsin and east central, north central and northeast Minnesota. * WHEN...Until 1 PM CDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
208 WWUS73 KDLH 031755 NPWDLH URGENT - WEATHER MESSAGE National Weather Service Duluth MN 1255 PM CDT Thu Sep 3 2020 MNZ010>012-018>021-025-026-033>038-WIZ001>004-031900- /O.EXP.KDLH.WI.Y.0003.000000T0000Z-200903T1800Z/ Koochiching-North St. Louis-Northern Cook and Lake-North Itasca- Central St. Louis-Southern Lake-Southern Cook-North Cass- South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin- Carlton and South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron- Including the cities of International Falls, Ely, Isabella, Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker, Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, Duluth, Pine City, Hinckley, Superior, Washburn, Bayfield, Ashland, and Hurley 1255 PM CDT Thu Sep 3 2020 ...WIND ADVISORY WILL EXPIRE AT 1 PM CDT THIS AFTERNOON... Winds have decreased below advisory thresholds. Therefore, the wind advisory will be allowed to expire. Gusty west to northwesterly winds will still continue this afternoon with speeds sustained between 10 and 20 mph and gusts up to 35 mph. Gusty winds could blow around unsecured objects. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this wind advisory went out at Sep 3, 4:29 AM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 3, 4:29 AM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
429 AM CDT Thu Sep 3 2020
.SHORT TERM...(Today through Friday)
Issued at 427 AM CDT Thu Sep 3 2020
This morning a low pressure system is working its way across the
International Border with its associated cold front trailing behind
through central MN. Multiple waves of showers can be seen moving
east on radar with a few embedded thunderstorms in the mix.
Analyzing satellite reveals the quick progression of this system as
well as the rapid clearing behind the system with strong winds
following suite. The first wave of precipitation brought on by
prefrontal troughing has vacated the region and the second wave just
ahead of the cold front is making its way across the Lake and NW WI
this morning. Wrap around moisture combined with some weak
shortwaves within the northwesterly flow aloft could instigate a few
lingering showers across northern MN this morning. Rainfall chances
rapidly drop off as we head into the afternoon hours. Aside from the
rainfall, winds will also be very strong today. On the backside of
this system the GOES Derived Motion Winds clocked winds around 68
mph 4,000 ft off the ground over Bemidji. With steep low level lapse
rates over the region winds will have an easier time mixing down to
the surface. We have opted to not issue a a wind headline at this
time as the winds we have forecasted are on the higher side of
guidance and are still not quite up to criteria. Additionally, our
forested areas still retain much of their vegetation and leaves
which will also inhibit some the wind strength. Winds will begin
tapering off as the sun sets today with a strong radiation inversion
capping them off overnight.
Quieter conditions are on tap for Friday with a surface high moving
across the Midwest. Some breezy conditions will still exist in the
afternoon but not to the extent of the previous day. Northwesterly
flow remains aloft with a few models hinting at shortwaves moving
over the region but given the dry air that filtered in from the
previous system we have opted to keep precipitation out of the
forecast.
.LONG TERM...(Friday night through Wednesday)
Issued at 427 AM CDT Thu Sep 3 2020
Saturday will be mostly sunny with additionally clouds building in
later in the day. Highs will be in the 70s with winds staying below
10 mph. The general consensus of the 00Z suite of global models is
that cyclogenesis will take place over the Great Plains and bring a
low across southern MN. There are two main areas of focus for
precipitation currently.The southern portions of our CWA due to the
warm front lifting up through this area and the International Border
where a zone of convergence is being highlighted for some rain
chances. There will be the chance of some thunderstorms mixed in
with these showers with better odds further south where the
environment is warmer and more saturated from the warm air
advection. That being said, the weak instability will likely not be
enough to provide robust updrafts needed for strong storms. This
system moves out Sunday evening but a cold front dropping down from
Canada will bring additional rain chances going into Monday.
A colder air mass plunges in starting on Labor day with overnight
lows dropping into the 40s. Our 850mb temperatures drop below zero
on Tuesday with highs not expected to make it out of the 60s. There
is potential for the Northland to see its first frost of the season
Tuesday night.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1238 AM CDT Thu Sep 3 2020
An area of low pressure and its associated surface boundaries were
moving through northeast Minnesota at the start of the forecast.
Showers and thunderstorms are found ahead of the fronts. VFR ahead
of the cold front in North Dakota, with this activity and gusty
winds. Behind the front, showers are expected through mid morning
with the gutsy winds persisting and cigs dropping into the MVFR
range. LLWS is occurring on both sides of the front, but will
diminish in the early morning. By afternoon, cigs will improve to
VFR after frontal passage. Some showers may also occur, but timing
across the terminals is difficult at this point, but may be added
later.
&&
.MARINE...
Issued at 427 AM CDT Thu Sep 3 2020
Rain showers continue to move across the Lake this morning with a
few isolated lightening strikes. The primary hazard is the strong
winds out of the west expected to impact the Lake this morning and
into the evening hours. A Gale warning has been issued for all zones
due to gusts over 40 kts and waves expected to be greater than 5
feet. Winds do begin to taper off this evening with the Gale warning
likely being replaced with a Small Craft Advisory. Portions along
the south shore may need to hold onto the Gale Warning slightly
longer depending on how the winds progress. As we move into Friday
winds weaken further with a west wind around 15 kts and occasional
gusts to 20 kts. &&
.PRELIMINARY POINT TEMPS/POPS...
DLH 64 46 67 46 / 20 0 0 0
INL 59 43 65 41 / 50 0 10 0
BRD 65 46 69 47 / 10 0 0 0
HYR 65 45 69 46 / 10 0 0 0
ASX 67 47 70 47 / 20 0 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Gale Warning until 7 PM CDT this evening for LSZ121-140>148.
Small Craft Advisory until 5 AM CDT early this morning for
LSZ121-142>145.
&&
SHORT TERM...Britt
LONG TERM...Britt
AVIATION...GSF
MARINE...BrittHazardous weather outlook, Sep 3, 4:25 AM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 425 AM CDT Thu Sep 3 2020 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-040930- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 425 AM CDT Thu Sep 3 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight There will be a slight chance of thunderstorms today. Wind speeds will be elevated too, and a wind advisory may be needed if winds get a tad higher than forecast. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic chances of thunderstorms are possible Saturday night through Monday. Frost potential has shifted to the middle of next week, and doesn't look as cold. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed today or tonight. LSZ121-140>148-040930- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 425 AM CDT Thu Sep 3 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Strong winds will continue to build today leading to hazardous conditions across western Lake Superior. Gale Warnings are in effect. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be periodic chances of thunderstorms Sunday through early next week. Wolfe More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Sep 3, 12:21 AM CDT, 5 hours 38 minutes before
Special Weather Statement National Weather Service Duluth MN 1221 AM CDT Thu Sep 3 2020 MNZ012-019-020-026-035-037-030545- Northern Cook/Northern Lake-Central St. Louis-Northern Aitkin-Southern Lake/North Shore-Carlton/South St. Louis-South Itasca- 1221 AM CDT Thu Sep 3 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN AITKIN... SOUTHERN ST. LOUIS AND WEST CENTRAL LAKE COUNTIES... At 1221 AM CDT, strong thunderstorms were along a line extending from near Virginia, to 7 miles west of Floodwood, and moving east at 70 mph. Wind gusts up to 50 mph, heavy downpours, and frequent cloud to ground lightning can be expected with these storms. Locations impacted include... Duluth, Hibbing, Hermantown, Virginia, Eveleth, Mountain Iron, Hoyt Lakes, Gilbert, Aurora, Babbitt, Biwabik, Cherry, Floodwood, Cotton, Toivola, Brookston, Meadowlands, Fairbanks, Wolf Lake, and Boulder Lake. Seek shelter inside a sturdy building and away from windows until these storms pass. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4756 9135 4681 9213 4691 9328 4760 9264 TIME...MOT...LOC 0521Z 267DEG 62KT 4753 9247 4695 9306 LE
Special weather statement, Sep 3, 12:22 AM CDT, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Duluth MN
1222 AM CDT Thu Sep 3 2020
MNZ011-012-019-030545-
Northern Cook/Northern Lake-Central St. Louis-North St. Louis-
1222 AM CDT Thu Sep 3 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN COOK...
EAST CENTRAL ST. LOUIS AND NORTHERN LAKE COUNTIES...
At 1222 AM CDT, strong thunderstorms were along a line extending from
14 miles northwest of Basswood Lake, to near Biwabik, and moving east
at 70 mph.
Wind gusts up to 50 mph, heavy downpours, and frequent cloud to
ground lightning can be expected with these storms.
Locations impacted include...
Ely, Lake Vermilion, Virginia, Mountain Iron, Hoyt Lakes, Gilbert,
Aurora, Babbitt, Biwabik, Embarrass, Tower, Winton, Basswood Lake,
Boundary Waters Canoe Area Wilderness Near Trout Lake, Birch Lake,
Burntside Lake, White Iron Lake, Saganaga Lake, Sea Gull Lake, and
Fall Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4817 9083 4750 9143 4753 9258 4825 9199
4825 9195 4823 9195 4824 9190 4821 9186
4820 9172 4812 9171 4811 9156 4805 9157
4807 9149 4805 9142 4808 9126 4822 9098
4824 9084
TIME...MOT...LOC 0522Z 265DEG 63KT 4822 9183 4757 9240
LESpecial weather statement, Sep 3, 12:44 AM CDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Duluth MN
1244 AM CDT Thu Sep 3 2020
MNZ012-019>021-037-WIZ001-030615-
Northern Cook/Northern Lake-Central St. Louis-Southern Cook/North
Shore-Southern Lake/North Shore-Carlton/South St. Louis-Douglas-
1244 AM CDT Thu Sep 3 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN COOK...
SOUTHEASTERN ST. LOUIS...NORTHEASTERN CARLTON...LAKE AND NORTH
CENTRAL DOUGLAS COUNTIES...
At 1243 AM CDT, strong thunderstorms were along a line extending from
near Basswood Lake, to 7 miles northwest of Brookston, and moving
east at 65 mph.
Wind gusts up to 50 mph can be expected with these storms.
These storms will be near...
Basswood Lake around 1250 AM CDT.
Snowbank Lake around 1255 AM CDT.
Saginaw and Fond Du Lac Reservation around 100 AM CDT.
Pike Lake Near Duluth around 105 AM CDT.
Hermantown, Proctor, Little Saganaga Lake and Alpine Lake around
110 AM CDT.
Superior, City of Rice Lake and Wisconsin Point around 115 AM CDT.
Other locations impacted by these storms include Ensign Lake, Cody,
Billings Park, Bald Eagle Lake, Seven Beaver Lake, Wales, Fish Lake,
Ojibway Lake, Phoebe Lake and North Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4809 9075 4812 9058 4810 9050 4712 9141
4678 9203 4673 9196 4675 9174 4661 9186
4684 9274 4811 9159 4805 9157 4808 9126
4824 9090 4824 9084
TIME...MOT...LOC 0543Z 284DEG 55KT 4814 9163 4691 9275
WolfeSpecial weather statement, Sep 3, 1:13 AM CDT, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Duluth MN
113 AM CDT Thu Sep 3 2020
MNZ012-020-021-030645-
Northern Cook/Northern Lake-Southern Cook/North Shore-Southern
Lake/North Shore-
113 AM CDT Thu Sep 3 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COOK AND CENTRAL LAKE
COUNTIES...
At 113 AM CDT, strong thunderstorms were along a line extending from
Boundary Waters Canoe Area Wilderness, to 7 miles north of French
River, and moving east at 65 mph.
Wind gusts up to 40 mph can be expected with these storms.
These storms will be near...
Gunflint Lake and Sea Gull Lake around 120 AM CDT.
Castle Danger around 135 AM CDT.
Other locations impacted by these storms include Bearskin Lake,
Murphy City, Perent Lake, Temperance River State Park, Phoebe Lake,
North Lake, Kawishiwi Lake, Pine Lake, White Pine Lake and Silver
Island Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4769 9043 4754 9080 4700 9161 4696 9168
4697 9190 4821 9085 4809 9075 4812 9058
4810 9056 4809 9037 4810 9008
TIME...MOT...LOC 0613Z 257DEG 58KT 4815 9097 4700 9193
WolfeLocal storm report, Sep 3, 3:04 AM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
304 AM CDT THU SEP 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 AM NON-TSTM WND GST 3 WNW WOODROW 46.40N 94.13W
09/03/2020 M52 MPH CROW WING MN ASOS
ASOS STATION KBRD BRAINERD AIRPORT.
&&
WOLFEThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 9:28 PM CDT | Small Craft Advisory | DLH | 7 hr | |
| Sep 2, 10:36 PM CDT | Special Weather Statement | DLH | Itasca | 24 min |
| Sep 2, 10:55 PM CDT | Special Weather Statement | DLH | Cass | 35 min |
| Sep 2, 10:56 PM CDT | Special Weather Statement | DLH | Itasca, Koochiching | 34 min |
| Sep 2, 11:26 PM CDT | Special Weather Statement | DLH | Cass | 34 min |
| Sep 2, 11:28 PM CDT | Special Weather Statement | DLH | Itasca | 32 min |
| Sep 2, 11:53 PM CDT | Special Weather Statement | DLH | Saint Louis | 37 min |
| Sep 2, 11:55 PM CDT | Special Weather Statement | DLH | 35 min | |
| Sep 3, 12:21 AM CDT | Special Weather Statement | DLH | Lake, Saint Louis | 24 min |
| Sep 3, 12:22 AM CDT | Special Weather Statement | DLH | Saint Louis | 23 min |
| Sep 3, 12:44 AM CDT | Special Weather Statement | DLH | Lake | 31 min |
| Sep 3, 1:13 AM CDT | Special Weather Statement | DLH | Lake | 32 min |
| Sep 3, 3:49 PM CDT | Small Craft Advisory | DLH | 25 hr |
Nearby
Wind Advisories in Minnesota, 2020Wind Advisories in Wisconsin, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.